Ohio, 2007

Hail and Damaging Winds in Ohio, July 27, 2007

July 27, 2007 · NWS ILN · 5 events in 3 counties and zones

Scattered severe thunderstorms developed over central and southern Ohio ahead of a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered severe thunderstorms developed over central and southern Ohio ahead of a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 27, 2:56 PM EST, 1 minute earlier.

Area forecast discussion, Jul 27, 2:56 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
356 PM EDT FRI JUL 27 2007

.SYNOPSIS...
A COLD FRONT AND AN AREA OF SFC LOW PRESSURE WILL DROP SLOWLY
SOUTHEAST ACROSS THE REGION OVERNIGHT. THE FRONT WILL THEN SLOWLY
DROP SOUTH TOWARD THE TENNESSEE VALLEY SATURDAY INTO SATURDAY
NIGHT. SHOWERS AND THUNDERSTORMS WILL BE MOST NUMEROUS
OVERNIGHT...WITH DECREASING CHANCES EXPECTED ON SATURDAY AND
SATURDAY NIGHT AS THE FRONT MOVES AWAY FROM THE REGION.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
A COLD FRONT AND AN AREA OF SFC LOW PRESSURE WILL DRIFT SLOWLY
SOUTHEAST TOWARD THE OHIO VALLEY REGION THIS EVENING. A WELL
DEFINED UPR LVL VORT MAX OVER NORTHWEST INDIANA THIS AFTN WILL
DRIFT SE TOWARD THE MID OHIO VALLEY THIS EVENING. THIS UPR
DISTURBANCE WILL INTERACT WITH A MARGINALLY UNSTABLE AIRMASS
AHEAD OF IT. THIS WILL RESULT IN SHOWERS AND THUNDERSTORMS ACROSS
THE REGION THIS EVENING...MOST WIDESPREAD ACRS THE SWRN CWFA. A
SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE SRN/SERN CWFA
THROUGH 10 PM WHERE THE BEST INSTABILITY AND MARGINAL DEEP LAYERED
SHEAR IS EXPECTED. PRECIP WATER VALUES WILL RANGE FROM 1.50 TO
2.00 INCHES ACRS THE SRN/SWRN CWFA. THUS...WHERE THUNDERSTORMS
OCCUR...VERY HEAVY RAIN CAN BE EXPECTED.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH SATURDAY NIGHT/...
INSTABILITY WILL DECREASE AFTER 10 PM WHICH WILL END THE THREAT
FOR SEVERE WX. SHOWERS AND THUNDERSTORMS WILL CONTINUE ACRS THE
REGION OVERNIGHT AS THE AFOREMENTIONED COLD FRONT AND SFC LOW
PRESSURE DRIFT TOWARD THE OHIO RIVER VALLEY BY SATURDAY MORNING.
THE HIGHEST PROBABILITY WILL OCCUR ALONG AND SOUTH OF THE OHIO
RIVER WHERE WEAK LOW LVL FORCING IS EXPECTED PER LATEST RUC40
MODEL.

FOR SATURDAY AFTERNOON AND NIGHT...MODELS CONTINUE TO SLOWLY DROP
THE FRONT TOWARD THE TENNESSEE RIVER VLY. SUFFICIENT
MOISTURE...WEAK FORCING AND WEAK INSTABILITY WILL CONTINUE WELL
BEHIND THE FRONT ACRS THE REGION SATURDAY AND SATURDAY NIGHT THAT
A LOW CHC OF SHOWERS AND THUNDERSTORMS WILL HAVE TO BE MAINTAINED
N THE FCST ACRS THE REGION.

HAVE USED A BLEND OF THE ETA MET AND GFS MAV GUIDANCE FOR HIGHS
AND LOWS THROUGH THE SHORT TERM PERIOD. LOWS TONIGHT WILL RANGE
FROM THE MID AND UPPER 60S. HIGHS SATURDAY WILL GENERALLY PEAK
INTO THE LOWER 80S WITH LOWS SATURDAY NIGHT WILL DROP INTO THE MID
AND UPPER 60S.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
UPR TROF AXIS WILL BE CENTERED JUST TO EAST OF REGION ON
SUNDAY...AND THIS WILL SERVE TO EFFECTIVELY HOLD UP EASTWARD
PROGRESSION TO REMNANTS OF FRNTL BNDRY (AN INV TROF ESSENTIALLY).
12Z GFS/NAM PE PROGS BOTH INDICATE AN AREA OF DEEPER MOISTURE INVOF
TROF ACRS FAR SE FCST AREA.  WHILE NO SIGNIFICANT FORCING WILL BE
AVAILABLE...WEAK CONV NEAR TROF AND DIURNAL HEATING WILL LIKELY BE
ENUF TO KICK OFF ISOLD TSTMS.  MODEL SOUNDINGS SUPPORTING MLCAPES
AROUND 1000 J/KG OVER NE KY AND SOUTH CNTRL OH INTO SUN AFTN.  HAVE
THEREFORE MAINTAINED A LOW CHANCE POP IN THESE AREAS THRU SUN AFTN.
ACRS REMAINDER OF FCST AREA...CLOUDS WILL GRADUALLY DECREASE IN
COVERAGE DURING THE DAY AS SFC HI PRES TO NORTHWEST SLOWLY FILTERS
INTO REGION.  UPR TROF AXIS AND INV TROF AT SFC WILL SHIFT INTO THE
CNTRL APPALACHIANS SUN NIGHT...ALLOWING THE DRIER AIRMASS ASSOCD
WITH SFC HI TO ADVECT INTO ENTIRE FCST AREA.  SKIES SHOULD CLEAR
WITH DEWPTS DROPPING BACK INTO THE U50S TO AROUND 60.

MODELS REMAIN IN EXCELLENT AGREEMENT FROM MON THRU MUCH OF NEXT
WEEK.  SFC HI WILL REMAIN ACRS THE OH VLY ALL WEEK AS UPR LVL RIDGE
OVER WESTERN CONUS BEGINS TO SLOWLY SPREAD EAST TOWARDS THE REGION.
THIS WILL BRING ANOTHER EXTENDED PERIOD OF DRY WX NEXT WEEK...WITH
TEMPS SLOWLY INCREASING TO ABV NORMAL LEVELS BY THE SECOND HALF OF
THE WEEK AS MID LVL HGTS RISE AND 850 TEMPS CLIMB INTO THE 18-20C
RANGE.  AFTN HIGHS IN THE M/U80S TO BEGIN ON MON WILL RISE INTO THE
L90S BY THURS/FRI.  WEAK FRNTL BNDRY ATTEMPTS TO ENCROACH ON FCST
AREA BY FRI.  WITH EXPECTED STRENGTH OF UPR RIDGE AND FACT THAT
BNDRY IS WEAK AND STARVED FOR MOISTURE...WILL MAINTAIN DRY FCST ON
FRI ATTM.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
SEVERAL DISTURBANCES WILL PASS ACROSS THE AREA THIS AFTERNOON...WITH A
TRAILING COLD FRONT AFTER 12Z.

LOOKING AT THE NAM AND GFS...AS WELL AS THE RUC AND RECENT RADAR
TRENDS...THE BEST FORCING WILL BE AT KCVG AND KLUK THROUGH
03Z...SO HAVE ADDED TEMPO FOR MVFR VISIBILITIES WITH STORMS. THERE IS
STILL SOME UNCERTAINTY WITH PREVAILING PCPN. EXISTING SHOWERS WITH
MVFR VISIBILITIES MAY PASS ACROSS KDAY OVER THE NEXT FEW HOURS AS
WELL. ELSEWHERE...COVERAGE WILL CARRY CB AND VCSH...AMENDING AS
NEEDED THROUGH THE EVENING.

LOOKING AT OBBS TO THE WEST AND MODEL RH FIELDS...MVFR CIGS WILL
FILL IN AFTER 04Z...LIFTING TO VFR AFTER 12Z. MVFR HZ IS
LIKELY AFTER 06Z...ESPECIALLY WHERE PCPN HAS OCCURRED. SW WINDS
AROUND 11 KTS WILL SHIFT SE AFTER 06Z...LESS THAN 10 KTS.

OUTLOOK...NO SIG WX EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

NEAR TERM...HICKMAN
SHORT TERM...HICKMAN
LONG TERM...RYAN
AVIATION...
Hazardous weather outlook, Jul 27, 1:42 PM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
242 PM EDT FRI JUL 27 2007

INZ050-058-059-066-073>075-080-OHZ026-034-035-042>046-051>056-
060>065-070-074-077-281845-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-
DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-
MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-HOCKING-
HAMILTON-
242 PM EDT FRI JUL 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...PARTICULARLY LATER
THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THE STORMS. IN ADDITION...A FEW OF THE THUNDERSTORMS
MAY REACH SEVERE LIMITS THIS AFTERNOON AND EVENING. THE PRIMARY
SEVERE THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KYZ089>100-OHZ071>073-078>082-088-281845-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-WARREN-CLINTON-ROSS-CLERMONT-BROWN-HIGHLAND-
ADAMS-PIKE-SCIOTO-
242 PM EDT FRI JUL 27 2007

...SEVERE THUNDERSTORM WATCH 557 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...PARTICULARLY LATER
THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THE STORMS. IN ADDITION...A FEW OF THE THUNDERSTORMS
MAY REACH SEVERE LIMITS THIS AFTERNOON AND EVENING. THE PRIMARY
SEVERE THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jul 27, 8:59 AM EST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
959 AM EDT FRI JUL 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             KINNICONICK             38.52N 83.34W
07/26/2007  E1.00 INCH       LEWIS              KY   PUBLIC

            FIVE ACRES OF TOBACCO CROPS WERE DAMAGED.

&&

HATZOS
Special weather statement, Jul 27, 1:32 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
232 PM EDT FRI JUL 27 2007

OHZ071-271900-
WARREN OH-
232 PM EDT FRI JUL 27 2007

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WARREN COUNTY THROUGH
300 PM EDT...

AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR SOCIALVILLE...MOVING EAST AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
LANDEN...LOVELAND PARK...HAGEMAN...KINGS MILLS... MAINEVILLE...
MURDOCK...SOUTH LEBANON...MORROW...PLEASANT PLAIN...AND INTERSATATE
71 BETWEEN MILE MARKERS 19 AND 28.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

RYAN
Special weather statement, Jul 27, 2:11 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
311 PM EDT FRI JUL 27 2007

KYZ100-271945-
LEWIS KY-
311 PM EDT FRI JUL 27 2007

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LEWIS COUNTY THROUGH
345 PM EDT...

AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR TRINITY...MOVING EAST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...HERRON
HILL...CARRS...CHARTERS...KINNICONICK...TANNERY...GARRISON...AND
STATE ROUTE 8 BETWEEN CONCORD AND VANCEBURG.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

RYAN
Special weather statement, Jul 27, 2:22 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
322 PM EDT FRI JUL 27 2007

OHZ052-053-272000-
CLARK OH-CHAMPAIGN OH-
322 PM EDT FRI JUL 27 2007

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CHAMPAIGN AND NORTHERN
CLARK COUNTIES THROUGH 400 PM EDT...

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR TREMONT CITY...MOVING NORTHEAST AT
10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...BUCK
CREEK STATE PARK...WESTVILLE...NEW MOOREFIELD...URBANA...
POWHATTAN...SOUTH VIENNA...BRIGHTON...MUTUAL...MECHANICSBURG AND
CATAWBA.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

RYAN

The radar

The Cincinnati radar (KILN), 93 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Scioto

When
July 27, 2:57 PM EST to 3:01 PM EST
Where
Scioto County, 6 mi WNW of Friendship
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
38.733, -83.203

Penny size hail fell in Shawnee State Park.

Thunderstorm Wind, Hocking

When
July 27, 3:18 PM EST to 3:22 PM EST
Where
Hocking County, 3 mi NE of Laurelville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.481, -82.730

Several trees were downed, including a large one that fell near the intersection of Bailor and Union Roads.

Hail, Scioto

When
July 27, 3:20 PM EST to 3:24 PM EST
Where
Scioto County, Portsmouth
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
38.730, -82.980

Thunderstorm Wind, Franklin

When
July 27, 3:30 PM EST to 3:35 PM EST
Where
Franklin County, 1 mi ENE of Grove City to 2 mi ESE of Grove City
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.886, -83.063

Thirty trees, five of which were greater than three feet in diameter, were downed at the Pinnacle Golf Course. Several trees and power lines were knocked down along White Road, and a few homes had siding peeled off.

Thunderstorm Wind, Franklin

When
July 27, 3:50 PM EST to 3:54 PM EST
Where
Franklin County, 1 mi S of Columbus
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.016, -83.000

One tree and power lines were downed near the intersection of State Route 104 and Frank Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47805, 47807, 47806, 47808, 47809.